Alert archive / Florida / Flash Flood Warnings in 1998

Flash Flood Warning 3, NWS Jacksonville, FL

February 16, 1998Flagler County, Putnam County, Saint Johns County, Florida

NWS Jacksonville, FL issued this flash flood warning at Feb 16, 1998, 6:03 PM EST for Flagler County, Putnam County, Saint Johns County, Florida. It was in force for 6 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Feb 16, 1998, 6:03 PM EST (23:03 UTC)
Expired
Feb 17, 1998, 12:10 AM EST
In force
6 hr
Issued by
NWS Jacksonville, FL
Area
Whole counties

Counties Flagler County, FL, Putnam County, FL, Saint Johns County, FL

The nearest sounding before it

Jacksonville, FL (KJAX), launched 12:00Z, 11.1 hours before the alert went out and 95 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Jacksonville, FL at 12:00Z on 1998-02-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 100 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Jacksonville, FL at 12:00Z on 1998-02-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 427 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
100 J/kg
Mixed-layer CIN
-22 J/kg
Mixed-layer LCL
511 m above ground
0-6 km bulk shear
54 kt
0-1 km storm-relative helicity
427 m²/s²
0-3 km storm-relative helicity
487 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.3

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KJAX 162304
FFWJAX
FLC035-083-107-109-170500-

BULLETIN
FLOOD WARNING
NATIONAL WEATHER SERVICE JACKSONVILLE FL
603 PM EST MON FEB 16 1998


THE NATIONAL WEATHER SERVICE IN JACKSONVILLE FL HAS ISSUED A 
FLOOD WARNING EFFECTIVE UNTIL 1210 AM EST
FOR PEOPLE IN THE FOLLOWING LOCATIONS...

IN NORTH CENTRAL FLORIDA

   ...MARION

IN NORTHEASTERN FLORIDA

   ...PUTNAM
   ...FLAGLER
   ...ST JOHNS

RAINFALL TOTALS AROUND THE AREA HAS INDICATED FROM 2 TO 4
INCHES HAS FALLEN IN SOME LOCATIONS WITH LOCAL AMOUNTS UP TO
6 TO 7 INCHES BEING REPORTED IN FLAGLER COUNTY. ADDITIONAL
RAINFALL AMOUNTS OF 1 TO 3 INCHES IS POSSIBLE THROUGH THIS
EVENING AS THE NEXT BAND OF SHOWERS HAVE NOW BEGAN TO LIFT OUT OF
THE GULF AND ACROSS NORTH FLORIDA.

REPORTS FROM MARION AND PUTNAM COUNTIES HAS INDICATED NUMEROUS ROADS
FLOODED ARCOSS THE COUNTY WITH ISOLATED LOCATIONS REPORTED IN FLAGLER
COUNTY.

A FLOOD WARNING MEANS THAT FLOODING IS OCCURRING OR IS IMMINENT. MOST
FLOOD DEATHS OCCUR IN AUTOMOBILES. DO NOT ATTEMPT TO CROSS BRIDGES...
DIPS...OR LOW SPOTS IF WATER COVERS THE ROADWAY. NEVER TRY TO CROSS A
FLOWING STREAM...EVEN A SMALL ONE...ON FOOT.


PLEASE TUNE TO YOUR LOCAL RADIO OR TELEVISION STATIONS... YOUR CABLE
TELEVISION OUTLET... OR NOAA WEATHER RADIO.

K. KUYPER.

&

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jacksonville, FL wrote its last area forecast discussion before this flash flood warning went out at Feb 16, 2:55 PM EST, 3 hours 8 minutes earlier.

Area forecast discussion, Feb 16, 2:55 PM EST, 3 hours 8 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSONVILLE FL
255 PM EST MON FEB 16 1998

DISORGANIZED COMPLEX OF SFC LOWS BCM MR ORGANIZED VCNTY SRN LA TNGT
THEN RPDLY LIFTS NWE TO THE TN VALLEY TUE MRNG. WARM FNT HAS MOVED TO
THE N OF THE AREA WITH FA NOW UNDER WARM SECTOR. ASSOCD COLD FNT TO
MOVE OVR FA LTR TNGT WITH PSBL PREFNTL SQUALL TRACKING  EWD OVR AREA
IN ADVANCE OF ACTUAL FNTL PASSAGE.  LTST SATL LOOP INDICATING TOPS
COOLING ATTM IN NRN GLFMEX JUST S OF MS/LA.
U/L DIFFLUENCE CONTS ITS HOLD OVR FA AND AREA COMES UNDER FAVORABLE
QUAD OF U/L JTSTRM WNDS FOR EHNANCED UVV WITH MAJORITY OF FA UNDER MDT
RISK.
U/L PATTERN DEAMPLIFIES LATE TUE AS CUTOFF LO NOW OVR THE SRN PLAINS
LIFTS NE AND FLO OVR SRN TIER STATES BCMG ZONAL.

PRELIM
SSI WB 058/065 053/073 03851
JAX WB 060/071 052/072 03850
GNV WB 060/075 051/073 03850
.
MOBBS

In the hours before

Special weather statement, Feb 16, 4:50 PM EST, 1 hour 13 minutes before
AMZ435-450-452-454-470-472-474-FLZ020>025-030>033-035>038-040-
GAZ132>136-149>154-162>166-170345-

HAZARDOUS WEATHER OUTLOOK FOR NORTH FLORIDA AND SOUTHEAST GEORGIA
NATIONAL WEATHER SERVICE JACKSONVILLE FL...OUTLOOK...
450 PM EST MON FEB 16 1998

...MODERATE RISK OF SEVERE THUNDERSTORMS TONIGHT...
...RIVER FLOODING CONTINUES ON SEVERAL RIVERS...
...FLOOD WARNINGS FOR MARION...PUTNAM...ST JOHNS AND FLAGLER
COUNTIES...
...FLOOD WATCH IS IN EFFECT FOR MOST OF NORTHEAST FLORIDA...
...GALE WARNING AND HEAVY SURF ADVISORY IS IN EFFECT...

TORRENTIAL RAINFALL OVER THE AREA THROUGH THE DAY HAVE PRODUCED
AMOUNTS BETWEEN 2 AND 3 INCHES WITH LOCALLY HEAVIER AMOUNTS RANGING
BETWEEN 3 AND 5 INCHES. REPORTS FROM MARION AND PUTNAM COUNTIES
INDICATES NUMEROUS ROADS ARE IMPASSABLE DUE TO LOCALIZED FLOODING.

RAINFALL IS EXPECTED TO TAPER OFF THROUGH THE EARLY EVENING
HOURS...HOWEVER A DEVELOPING AREA OF LOW PRESSURE OVER THE
NORTHCENTRAL GULF OF MEXICO WILL SPREAD ADDITIONAL RAIN INTO THE
AREA LATER THIS EVENING AND CONTINUE THROUGH THE NIGHT.

A SQUALL LINE WILL LIKELY DEVELOP IN THE GULF OF MEXICO AND SPREAD
OVER THE AREA THIS EVENING AND TONIGHT. WITH PLENTY OF MOISTURE AND
INSTABILITY PLUS STRONG WINDS THROUGHOUT THE ATMOSPHERE THERE IS A
MODERATE RISK OF SEVERE THUNDERSTORMS OVER THE AREA LATE THIS
EVENING THROUGH THE NIGHT.

SPOTTER ACTIVATION MAY BE NECESSARY AS STRONG WINDS...HAIL AND
CLOUD TO GROUND LIGHTNING ARE POSSIBLE.

SEVERAL RIVERS ACROSS SOUTHEAST GEORGIA AND NORTHEAST FLORIDA
REMAIN AT OR ABOVE FLOOD STAGE. ADDITIONAL RAINFALL WILL ONLY
FURTHER AGGRAVATE THE FLOODING PROBLEMS. RESIDENTS AND INTERESTS
ALONG FLOOD PRONE RIVERS SHOULD PAY SPECIAL ATTENTION TO FLOOD
STATEMENTS AND POSSIBLE WARNINGS OVER THE NEXT FEW DAYS. DETAILS ON
THE RIVERS CURRENTLY IN FLOOD ARE CONTAINED IN RIVER FLOOD
STATEMENTS.

ON THE COASTAL WATERS... A GALE WARNING AND HEAVY SURF ADVISORY IS
IN EFFECT FROM SAVANNAH TO ST AUGUSTINE WITH A SMALL CRAFT ADVISORY
IN EFFECT SOUTH OF ST AUGUSTINE.

RAM/KUYPER
Special weather statement, Feb 16, 4:50 PM EST, 1 hour 13 minutes before
AMZ435-450-452-454-470-472-474-FLZ020>025-030>033-035>038-040-
GAZ132>136-149>154-162>166-170345-

HAZARDOUS WEATHER OUTLOOK FOR NORTH FLORIDA AND SOUTHEAST GEORGIA
NATIONAL WEATHER SERVICE JACKSONVILLE FL...OUTLOOK...
450 PM EST MON FEB 16 1998

...MODERATE RISK OF SEVERE THUNDERSTORMS TONIGHT...
...RIVER FLOODING CONTINUES ON SEVERAL RIVERS...
...FLOOD WARNINGS FOR MARION...PUTNAM...ST JOHNS AND FLAGLER
COUNTIES...
...FLOOD WATCH IS IN EFFECT FOR MOST OF NORTHEAST FLORIDA...
...GALE WARNING AND HEAVY SURF ADVISORY IS IN EFFECT...

TORRENTIAL RAINFALL OVER THE AREA THROUGH THE DAY HAVE PRODUCED
AMOUNTS BETWEEN 2 AND 3 INCHES WITH LOCALLY HEAVIER AMOUNTS RANGING
BETWEEN 3 AND 5 INCHES. REPORTS FROM MARION AND PUTNAM COUNTIES
INDICATES NUMEROUS ROADS ARE IMPASSABLE DUE TO LOCALIZED FLOODING.

RAINFALL IS EXPECTED TO TAPER OFF THROUGH THE EARLY EVENING
HOURS...HOWEVER A DEVELOPING AREA OF LOW PRESSURE OVER THE
NORTHCENTRAL GULF OF MEXICO WILL SPREAD ADDITIONAL RAIN INTO THE
AREA LATER THIS EVENING AND CONTINUE THROUGH THE NIGHT.

A SQUALL LINE WILL LIKELY DEVELOP IN THE GULF OF MEXICO AND SPREAD
OVER THE AREA THIS EVENING AND TONIGHT. WITH PLENTY OF MOISTURE AND
INSTABILITY PLUS STRONG WINDS THROUGHOUT THE ATMOSPHERE THERE IS A
MODERATE RISK OF SEVERE THUNDERSTORMS OVER THE AREA LATE THIS
EVENING THROUGH THE NIGHT.

SPOTTER ACTIVATION MAY BE NECESSARY AS STRONG WINDS...HAIL AND
CLOUD TO GROUND LIGHTNING ARE POSSIBLE.

SEVERAL RIVERS ACROSS SOUTHEAST GEORGIA AND NORTHEAST FLORIDA
REMAIN AT OR ABOVE FLOOD STAGE. ADDITIONAL RAINFALL WILL ONLY
FURTHER AGGRAVATE THE FLOODING PROBLEMS. RESIDENTS AND INTERESTS
ALONG FLOOD PRONE RIVERS SHOULD PAY SPECIAL ATTENTION TO FLOOD
STATEMENTS AND POSSIBLE WARNINGS OVER THE NEXT FEW DAYS. DETAILS ON
THE RIVERS CURRENTLY IN FLOOD ARE CONTAINED IN RIVER FLOOD
STATEMENTS.

ON THE COASTAL WATERS... A GALE WARNING AND HEAVY SURF ADVISORY IS
IN EFFECT FROM SAVANNAH TO ST AUGUSTINE WITH A SMALL CRAFT ADVISORY
IN EFFECT SOUTH OF ST AUGUSTINE.

RAM/KUYPER
Local storm report, Feb 16, 5:29 PM EST, 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSONVILLE FLORIDA
529 PM EST MON FEB 16 1998

TIME(EST)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0900 PM    FALMOUTH                  FL   NON TSTM WINDS
02/15/98   SUWANNEE                       REPORTS OF TREES DOWN JUST
                                          TO THE SOUTH OF FALMOUTH.

1045 PM                              FL   NON TSTM W6INDS
02/15/98   HAMILTON                       ROOF BLOWN OFF BUILDING
Local storm report, Feb 16, 5:29 PM EST, 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSONVILLE FLORIDA
529 PM EST MON FEB 16 1998

TIME(EST)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0900 PM    FALMOUTH                  FL   NON TSTM WINDS
02/15/98   SUWANNEE                       REPORTS OF TREES DOWN JUST
                                          TO THE SOUTH OF FALMOUTH.

1045 PM                              FL   NON TSTM W6INDS
02/15/98   HAMILTON                       ROOF BLOWN OFF BUILDING

The office that day

Everything else NWS Jacksonville, FL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Feb 16, 3:29 PM ESTTornado WarningJAXFlagler71 min
Feb 16, 6:03 PM ESTFlash Flood WarningJAXMarion6 hr

Nearby

Flash Flood Warnings in Florida, 1998Every flash flood warning in 1998

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.